Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Northern Indiana

June 8, 2018Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 8, 2018, 6:31 PM EDT for Grant County, Indiana. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2018, 6:31 PM EDT (22:31 UTC)
Expired
Jun 8, 2018, 7:15 PM EDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:55 PM EDTHAIL 0.751 Wsw Fairmount, INREPORTED A RANGE OF HAIL FROM PEA TO ROUGHLY PENNY SIZED HAIL.
Jun 8, 7:07 PM EDTHAIL 0.25Fairmount, IN
Jun 8, 7:20 PM EDTHAIL 0.75Gas City, IN0.50 TO 0.75 IN HAIL OBSERVED FOR ABOUT 5 MINUTES. TAPERING OFF AT TIME OF REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

743 
WUUS53 KIWX 082231
SVRIWX
INC053-082315-
/O.NEW.KIWX.SV.W.0036.180608T2231Z-180608T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
631 PM EDT FRI JUN 8 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Central Grant County in central Indiana...

* Until 715 PM EDT.

* At 630 PM EDT, a severe thunderstorm was located 7 miles northeast
  of Elwood, or 7 miles southwest of Fairmount, moving north at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marion, Gas City, Fairmount, Jonesboro, Sweetser, Swayzee,
  Fowlerton, Home Corner, Michaelsville, Normal, Mier, Herbst,
  Hackleman, Point Isabel, Radley, Roseburg and Lake Wood.

This includes Interstate 69 in Indiana between mile markers 260 and
267.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4038 8558 4038 8586 4060 8583 4060 8552
TIME...MOT...LOC 2230Z 196DEG 17KT 4035 8575 

HAIL...1.00IN
WIND...60MPH
 
$$

LEWIS
3 follow-up statements
745 
WWUS53 KIWX 082238
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
638 PM EDT FRI JUN 8 2018

INC053-082315-
/O.CON.KIWX.SV.W.0036.000000T0000Z-180608T2315Z/
Grant IN-
638 PM EDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL GRANT COUNTY...

At 635 PM EDT, a severe thunderstorm was located south of 
Hackleman, moving north at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters reported half dollar sized 
         hail near Elwood Indiana.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marion, Gas City, Fairmount, Jonesboro, Sweetser, Swayzee, Fowlerton,
Home Corner, Michaelsville, Normal, Mier, Herbst, Hackleman, Point
Isabel, Radley, Roseburg and Lake Wood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4038 8558 4038 8586 4060 8583 4060 8552
TIME...MOT...LOC 2235Z 196DEG 17KT 4037 8574 

HAIL...1.25IN
WIND...60MPH
 
$$

LEWIS
487 
WWUS53 KIWX 082300
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
700 PM EDT FRI JUN 8 2018

INC053-082315-
/O.CON.KIWX.SV.W.0036.000000T0000Z-180608T2315Z/
Grant IN-
700 PM EDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL GRANT COUNTY...

At 659 PM EDT, a severe thunderstorm was located over Fairmount,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marion, Gas City, Fairmount, Jonesboro, Sweetser, Swayzee, Fowlerton,
Home Corner, Michaelsville, Normal, Mier, Herbst, Hackleman, Point
Isabel, Radley, Roseburg and Lake Wood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4038 8558 4038 8586 4060 8583 4060 8552
TIME...MOT...LOC 2259Z 202DEG 14KT 4043 8568 

HAIL...1.25IN
WIND...60MPH
 
$$

LEWIS
792 
WWUS53 KIWX 082308
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
708 PM EDT FRI JUN 8 2018

INC053-082315-
/O.CON.KIWX.SV.W.0036.000000T0000Z-180608T2315Z/
Grant IN-
708 PM EDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL GRANT COUNTY...

At 707 PM EDT, a severe thunderstorm was located over Jonesboro, or
near Gas City, moving north at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Marion, Gas City, Fairmount, Jonesboro, Fowlerton, Home Corner,
Michaelsville and Lake Wood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4038 8558 4038 8573 4060 8568 4060 8552
TIME...MOT...LOC 2307Z 196DEG 17KT 4047 8567 

HAIL...1.00IN
WIND...<50MPH
 
$$

LEWIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:14 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 8, 3:14 PM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
314 PM EDT Fri Jun 8 2018

.SYNOPSIS...
Issued at 118 PM EDT Fri Jun 8 2018

Areas of thunderstorms continue this afternoon. Heavy rainfall at
times which may lead to localized flooding. Periodic showers and storms
will be possible through the weekend. A few of these storms may
be strong at times with gusty winds...small hail...and locally
heavy rain possible. Temperatures will remain near seasonal averages
with highs around 80 and lows around 60.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 310 PM EDT Fri Jun 8 2018

Residual stationary front along and south of Route 24 was the
focus for morning convection across the southwestern portion of
the CWFA. Reports show rainfall in this area near 2 inches.
Towards midday, convection spread across far northern IN/southern
MI with some limited flooding reported. The morning cloud cover
also resulted in a differential heating gradient across northeast
IN, south-central MI, and western OH. This differential boundary
and the residual frontal boundary will likely be the focus for
additional storm initiation/strengthening during the afternoon
hours in conjunction with a northward advecting 0-1km MLCAPE
maxima of 1500-2000 J/kg. Local VAD profile shows weak quasi-
unidirectional flow aloft at 20kt over the past few hours. This
would support model output of a weakly sheared environment into
the afternoon and evening hours. As such some pulse storms are
possible this afternoon, especially around peak heating and near
the differential heating boundary. While organized severe storms
are not anticipated a storm may be able to pulse into the strong
to marginally severe levels. For any storm which strengthens to
this point would have the main hazards locally gusty winds and
small hail. Instability drops overnight which will limit our
strong storm potential.

Climatologically high PWATs in combination with slow storm
motions will prolong our threat of locally heavy rainfall leading
to flooding or flash flooding into the evening and overnight
hours.

Upper flow aloft remains out of the northwest Saturday morning.
This will allow for another upper shortwave to move across the
Upper Great Lakes region. Weak perturbations in the upper flow
could allow for some early morning convection, but additional
convection is expected around midday as the main shortwave moves
through. Instability could be fairly low if we stay overcast for
most of the day, but if we can get some clearing then instability
could push 2000 J/kg. In the latter scenario, strong to possible
marginally severe storms would be possible.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 310 PM EDT Fri Jun 8 2018

Early Saturday night could see a lull in convective coverage
before a MCS moves out of Iowa and across the area late Saturday
night into early Sunday morning. Models vary with the exact timing
of this MCS as it's tied to an upper trough. Short-range models
deepends the upper trough to the point of almost becoming a
closed low while medium range models progress the low much quicker
to the southeast. If the slower progression proves true then
there could be enough instability to warrant strong storm chances.
Brief reprieve possible for the start of next week before a cold
front brings widespread rain chances to the area Tuesday. There is
some potential for severe weather with this round, but it's to
early to say with confidence. Post-frontal airmass settles in on
Wednesday before rain chances return late in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 118 PM EDT Fri Jun 8 2018

Mainly VFR flying conditions today with periodic thunderstorms
and showers over both TAF sites throughout the forecast period.
Heavier thunderstorms may lead to brief drops to MVFR visibility
and ceilings. Frontal boundary stalled across the area will result
in slow moving storms with storm motion from west to east. Better
instability near KFWA may lead to better storm coverage by late
this afternoon/evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Heidelberger
SHORT TERM...CM
LONG TERM...CM
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 8, 3:20 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
320 PM EDT Fri Jun 8 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
320 PM EDT Fri Jun 8 2018 /220 PM CDT Fri Jun 8 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Thunderstorm chances continue through the overnight hours. Brief
heavy rain and an isolated strong storm is possible but organized
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms through Sunday. While strong
storms are possible, severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-091930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
320 PM EDT Fri Jun 8 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms through Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 8, 12:35 PM EDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1235 PM EDT FRI JUN 8 2018

INZ018-027-OHZ024-081715-
Adams-Allen-Van Wert-
1235 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN...
NORTHEASTERN ADAMS AND NORTHWESTERN VAN WERT COUNTIES...

At 1234 PM EDT, a strong thunderstorm was located over Monroeville,
or 7 miles northeast of Decatur, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Van Wert, Monroeville, Convoy, Middlebury, Dixon, Scott, Townley and
Cavett.

&&

LAT...LON 4088 8494 4102 8488 4102 8480 4099 8480
      4099 8454 4078 8464
TIME...MOT...LOC 1634Z 278DEG 15KT 4093 8487

GH
Special weather statement, Jun 8, 2:06 PM EDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
206 PM EDT FRI JUN 8 2018

OHZ025-081830-
Allen-
206 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN COUNTY...

At 206 PM EDT, a strong thunderstorm was located over Fort Shawnee,
moving southeast at 30 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Lima, Fort Shawnee, Harrod, Beaverdam, Yoder, Westminster, Slabtown
and Rousculp.

This includes Interstate 75 between mile markers 119 and 135.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4064 8411 4066 8411 4066 8416 4068 8420
      4085 8399 4079 8388 4065 8388
TIME...MOT...LOC 1806Z 318DEG 28KT 4066 8410

GH
Special weather statement, Jun 8, 2:35 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
235 PM EDT FRI JUN 8 2018

OHZ001-002-004-005-015-016-081915-
Henry-Defiance-Putnam-Fulton-Williams-Paulding-
235 PM EDT FRI JUN 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PUTNAM...
EASTERN DEFIANCE...NORTHEASTERN PAULDING...HENRY...SOUTHERN FULTON
AND SOUTHEASTERN WILLIAMS COUNTIES...

At 235 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Archbold to 7 miles east of
Paulding. Movement was east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Defiance, Napoleon, Wauseon, Archbold, Swanton, Delta, Liberty
Center, Continental, Holgate, Oakwood, Hamler, Texas, Melrose,
Malinta, Florida, Miller City, New Bavaria, Evansport, Grelton and
Arthur.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4107 8404 4109 8450 4154 8439 4160 8390
TIME...MOT...LOC 1835Z 263DEG 25KT 4145 8434 4115 8443

GH
Local storm report, Jun 8, 4:38 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     2 N JEWELL              41.35N 84.29W
06/08/2018                   DEFIANCE           OH   EMERGENCY MNGR

            POWER POLES LEANING. ROAD NOT CLOSED.
            REPORTED AT 6135 INDEPENDENCE RD. DEFIANCE.

0248 PM     TSTM WND DMG     2 N JEWELL              41.36N 84.29W
06/08/2018                   DEFIANCE           OH   EMERGENCY MNGR

            POWER POLES REPORTED DOWN AND BANNER SCHOOL
            ROAD IS CLOSED BETWEEN ADAMS RIDGE RD AND
            INDEPENDENCE ROAD.

&&
Special weather statement, Jun 8, 4:54 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
454 PM EDT FRI JUN 8 2018

INZ034-082130-
Jay-
454 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JAY COUNTY...

At 454 PM EDT, a strong thunderstorm was located near Portland,
moving northeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Salamonia, Bluff Point and Boundary City.

Heavy rainfall is also occurring with this slow moving storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4031 8509 4043 8487 4031 8480
TIME...MOT...LOC 2054Z 222DEG 6KT 4035 8496

LEWIS
Special weather statement, Jun 8, 5:31 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Northern Indiana
531 PM EDT FRI JUN 8 2018

INZ034-082200-
Jay-
531 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JAY COUNTY...

At 531 PM EDT, a strong thunderstorm was located near Portland,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Portland, College Corner, Liber, Blaine, Collett, New Mount Pleasant,
Brice and Como.

Heavy rainfall is likely with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4031 8507 4041 8511 4052 8492 4040 8485
TIME...MOT...LOC 2131Z 243DEG 7KT 4039 8506

LEWIS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:45 AM EDTSpecial Weather StatementIWXMarshall45 min
Jun 8, 10:33 AM EDTAreal Flood AdvisoryIWXPulaski, Starke6 hr
Jun 8, 11:46 AM EDTFlash Flood WarningIWXPulaski, Starke3 hr
Jun 8, 1:04 PM EDTAreal Flood AdvisoryIWXElkhart, LaGrange, Marshall, Saint Joseph, Steuben3 hr
Jun 8, 4:54 PM EDTSpecial Weather StatementIWXJay36 min
Jun 8, 5:31 PM EDTSpecial Weather StatementIWXJay29 min
Jun 8, 6:56 PM EDTSpecial Weather StatementIWXJay34 min
Jun 8, 7:16 PM EDTSpecial Weather StatementIWXGrant29 min
Jun 8, 7:44 PM EDTSpecial Weather StatementIWXBlackford31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.